A few weeks ago, I received ten treatments of radiation to reduce inflammation on my right hip and femur. These lesions are the result of cancer cells that are released into my blood stream when my prostate gland metastasized. Over the past six years I have been doing the “cancer dance” where my doctors manage my disease with various drugs and treatments. There’s still no cure but the cancer can be managed to a degree. Sometimes my PSA is so low it’s almost nonexistent but eventually the number starts to grow, and lesions begin to form.
When that happens, we go to the next drug on the list. My latest drug is Xtandi which has more side effects than I can list. I started on the drug two years ago and it lasted for almost a year. Mary and I made an appointment with two doctors at MD Anderson Hospital in Houston for a second opinion. My legs were getting weak, and I had taken a couple falls.
The trip to Texas proved to be an affirmation that what I was doing in terms of lifestyle and that my medical care was pretty much spot on. Their only suggestion was to suspend using Xtandi to get my strength back. After discussing my visit to MD Anderson with my local oncologist, he agreed that I should take a break so for the past year I was feeling almost normal.
Six months ago, my PSA began trending up again so back I went on the Xtandi. This time the side effects hit me like a ton of bricks and after only two months, I started to feel nauseous, lightheaded and extremely tired. I was aching in places I didn’t know I had, and my skin felt like it was on fire. The worst part was losing my ability to walk for more than 100 steps. I was miserable!
I shared all this with my doctor, and he lowered my dosage. Little by little, I started to feel better. I had some labs done recently and my PSA went up slightly and there was a small increase in my lesions. Hopefully we can keep this dance going for another year. What’s on the horizon? I may be looking at another series of chemotherapy or stronger growth hormones to control the growth on cancer cells, but there’s no sense worrying what tomorrow will bring.
“Therefore, do not worry about tomorrow, for tomorrow will worry about itself. Each day has enough trouble of its own”Matthew 6:34 NIV
The radiation treatments seemed to do the trick and I am no longer experiencing pain in my hip which is great because Mary and I leave for a Mediterranean cruise in June. Oh, and what’s up with my blog title? After completing a round of radiation treatments, it is customary to ring the bell. At Advocate Radiology, there’s a large brass bell mounted to the wall outside the treatment room. On my tenth and final treatment I rang that bell like there was no tomorrow. Wouldn’t be a bit surprised if the techs ears are still ringing!